Alert archive / Colorado / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 18, 2020, 3:06 PM MDT for 9 counties in Colorado. It took effect at Jul 19, 2020, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2020, 3:06 PM MDT (21:06 UTC)
- In effect from
- Jul 19, 2020, 12:00 PM MDT
- Expired
- Jul 19, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3065 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WGUS65 KPUB 182106 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 306 PM MDT Sat Jul 18 2020 ...Heavy rains are possible Sunday afternoon through Sunday evening for the Sangre de Cristo and Wet Mountains. Flash flooding will be possible over the Spring, Decker, Junkins, and Hayden Pass burn scars... .A cold front passage this evening will bring moist air over towards the mountains and over the plains. Unstable air aloft and weak steering winds will create thunderstorms producing heavy rain and rainfall rates. If those thunderstorms develop over a the Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding is possible. COZ072>075-079-080-190515- /O.NEW.KPUB.FF.A.0002.200719T1800Z-200720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, and Rye 306 PM MDT Sat Jul 18 2020 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... The National Weather Service in Pueblo has issued a * Flash Flood Watch for a portion of southeast Colorado, including the following areas, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * From Sunday afternoon through Sunday evening * Heavy rain from slow moving thunderstorms developing over the eastern mountains may bring heavy rain over the Spring, Decker, Junkins, and Hayden Pass burn scars. * Flash flooding over the burns scars will be possible. The ground in burn scarred areas is unstable, so debris flows and mudslides will be possible in and around the burn scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
495 WGUS65 KPUB 190507 FFAPUB Flood Watch National Weather Service Pueblo CO 1107 PM MDT Sat Jul 18 2020 ...Heavy rains are possible Sunday afternoon through Sunday evening for the Sangre de Cristo and Wet Mountains. Flash flooding will be possible over the Spring, Decker, Junkins, and Hayden Pass burn scars... .A cold front passage tonight will bring moist air over towards the mountains and over the plains. Unstable air aloft and weak steering winds will create thunderstorms producing heavy rain and high rainfall rates. If those thunderstorms develop over a the Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding is possible. COZ072>075-079-080-191315- /O.CON.KPUB.FF.A.0002.200719T1800Z-200720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, and Rye 1107 PM MDT Sat Jul 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * From Sunday afternoon through Sunday evening * Heavy rain from slow moving thunderstorms developing over the eastern mountains may bring heavy rainfall and high rainfall rates over the Spring, Decker, Junkins, and Hayden Pass burn scars. * Flash flooding over the burns scars will be possible. The ground in burn scarred areas is unstable, so debris flows and mudslides will be possible in and around the burn scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
361 WGUS65 KPUB 191252 FFAPUB Flood Watch National Weather Service Pueblo CO 652 AM MDT Sun Jul 19 2020 ...Heavy rains are possible Sunday afternoon through Sunday evening for the Sangre de Cristo and Wet Mountains. Flash flooding will be possible over the Spring, Decker, Junkins, and Hayden Pass burn scars... .A cool front moved across the region last night, and this front has brought unstable low level air to the region. Thunderstorms are expected to develop by early afternoon, and these storms will be capable of producing locally heavy rainfall. If those thunderstorms develop over a the Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding will be possible. COZ072>075-079-080-192100- /O.CON.KPUB.FF.A.0002.200719T1800Z-200720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, and Rye 652 AM MDT Sun Jul 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * From noon MDT today through this evening * Heavy rain from slow moving thunderstorms developing over the eastern mountains may bring heavy rainfall and high rainfall rates over the Spring, Decker, Junkins, and Hayden Pass burn scars. * Flash flooding over the burns scars will be possible. The ground in burn scarred areas is unstable, so debris flows and mudslides will be possible in and around the burn scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Hodanish
935 WGUS65 KPUB 192053 FFAPUB Flood Watch National Weather Service Pueblo CO 253 PM MDT Sun Jul 19 2020 ...Heavy rains are expected to continue this evening for the Sangre de Cristo and Wet Mountains. Flash flooding will be possible over the Spring, Decker, Junkins, and Hayden Pass burn scars... .A cool front moved across the region last night, and this front has brought unstable low level air to the region. Thunderstorms are expected to develop by early afternoon, and these storms will be capable of producing locally heavy rainfall. If those thunderstorms develop over a the Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding will be possible. COZ072>075-079-080-200300- /O.CON.KPUB.FF.A.0002.000000T0000Z-200720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, and Rye 253 PM MDT Sun Jul 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * Until 9 PM MDT this evening * Heavy rain from slow moving thunderstorms developing over the eastern mountains may bring heavy rainfall and high rainfall rates over the Spring, Decker, Junkins, and Hayden Pass burn scars. * Flash flooding over the burns scars will be possible. The ground in burn scarred areas is unstable, so debris flows and mudslides will be possible in and around the burn scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
190 WGUS65 KPUB 200249 FFAPUB Flood Watch National Weather Service Pueblo CO 849 PM MDT Sun Jul 19 2020 ...Flash Flood Watch expires at 9 PM... .The risk of heavy rain and the potential for flash flooding over the Sangre de Cristo and Wet Mountains has ended for today. COZ072>075-079-080-200400- /O.EXP.KPUB.FF.A.0002.000000T0000Z-200720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, and Rye 849 PM MDT Sun Jul 19 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING... The Flash Flood Watch for the Sangre de Cristo and Wet Mountains will expire at 9 PM MDT this evening. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 11:34 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 11:34 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1134 AM MDT Sat Jul 18 2020 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Sat Jul 18 2020 Upper level high pressure remains in place over the srn U.S. today and tonight, while short wave trough slides eastward along the US/Canadian border through the period. At the mesoscale level, weak upper level convective vort was drifting through srn CO this morning, while subtle sw-ne oriented surface trough was found across the southeast plains. For today, convective set-up looks fairly similar to yesterday, with mountains favored once again early in the day, before weakening storms drift across interior valleys and the plains from mid afternoon into the evening. Models suggest swrn mtns and srn Sangres are most favored for storms, as upper level energy lingering near the NM border boosts upward motion slightly. Could also see sfc trough on the plains light up with convection late day, especially along and south of a KLAA to KTAD line. SPC SWODY1 has marginal risk for a severe storm back into sern CO today, which looks a little ambitious given weak shear and modest CAPE, though an isolated wind gust to around 60 mph may be possible given rather deep inverted-v sounding profiles. Max temps should end up within a degf or two of Friday's numbers, and lower Arkansas Valley readings will rise to near/slightly above 100f once again. Tonight, convection slowly dies off through the evening, lingering longest near the NM border and across the far sern plains. Surface cold front will drop south through the plains overnight, with n-ne winds and increasing dewpoints behind the boundary early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 420 AM MDT Sat Jul 18 2020 Sunday-Sunday night...Weak westerly flow aloft across the region today will become more north to northwest through the day Sunday, as the large area of high pressure aloft, from the Southern High Plains through the Central Rockies and into the Desert Southwest, is progged to be shunted slightly to the southeast through the day Sunday, as eastern Pacific energy translating across the Intermountain West continues into the Upper Midwest on Sunday. This passing wave sends a weak front across eastern Colorado through the day Sunday, though there still remain differences on the amount of low level moisture return across southeast Colorado. The latest NAM remains the most aggressive with dew pts in the mid to upper 50s banked up across the eastern slopes Sunday afternoon, where as the GFS, EC and other higher res models keep the best low level moisture across the far southeast plains. Latest models do indicate some drier air starting to filter into western Colorado through the day Sunday, with PWATs progged between 1/2 to over 1 inch from west to east across the state. At any rate, there will be enough moisture to support scattered to numerous showers and storms over and near the higher terrain Sunday afternoon, with some storms pushing east across the far southeast plains through the later afternoon and evening hours. With the weak flow aloft, storms will be slow moving, with locally heavy rain and the potential for flash flooding, especially for area burn scars, and will continue to monitor later models for a possible flash flood watch on Sunday. The latest SPC Day 2 Outlook also indicates the southeast plains in a marginal risk, with mixed layer capes of 1000-2000 j/kg and just enough shear to support a few isolated strong to severe storms across the plains, with gusty outflow winds and large hail the main risks. With cooler air behind the front and more expected convection, temperatures to cool slightly on Sunday with highs in the mid 80s to mid 90s across the plains, and in the 60s to low 80s across the higher terrain. Monday-Friday...Weak westerly flow aloft progged to continue into early next week before becoming more south to southwest by mid to late next week, as a broad upper trough developing across the West Coast pushes the upper high south and east of the Rockies. This will open the door to more subtropical moisture to filter into western and central Colorado for later next week. Until then, there looks to be enough residual and recycled moisture to support daily chances of showers and storms through the period, with the best chances of wetting rains over and near the higher terrain. With the weak steering flow aloft, locally heavy rainfall and the potential for flash flooding will remain the main risks with storms through next week. Temperatures through the end of the work week look to be at to slightly above summer norms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1128 AM MDT Sat Jul 18 2020 Vicinity thunderstorms are expected over KALS, KCOS, and KPUB this afternoon. Flight categories may lower to MVFR and IFR if a storm develops overhead. After the storms dissipate, VFR conditions are expected for the rest of the forecast period. KCOS and KPUB will have a cold front pass overhead a little after midnight, gusty northerly winds are expected. Lower clouds are also expected to form, but not until the early morning. CIGS won't be low enough to lower the flight categories for either site. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MW AVIATION...SKELLY
Hazardous weather outlook, Jul 18, 11:36 AM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Sat Jul 18 2020 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Sat Jul 18 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected to develop over the mountains around midday, then spread across interior valleys and the eastern plains from mid-afternoon into the evening. Brief heavy rainfall, frequent lightning, small hail and wind gusts to 50 mph will be possible with any stronger storms. Across the southeast plains, south of an Eads to Trinidad line, one or two severe storms may be possible this afternoon, with winds gusting over 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be daily chances of afternoon and evening thunderstorms across south central and southeast Colorado Sunday through Friday. The best coverage of storms will be over and near the higher terrain in the afternoons, with some storms spreading south and east across the far southeast plains through the late afternoon and evening hours. With generally weak steering flow aloft, storms will be slow moving and capable of producing locally heavy rainfall. This will lead to the potential for flash flooding, especially for area burn scars. Other storm risks will be frequent cloud to ground lightning, hail and wind gusts to around 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and far southeast plains this afternoon and evening. SKELLY/SKELLY
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:38 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| Jul 18, 3:36 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 118 min |
| Jul 18, 4:27 PM MDT | Special Weather Statement | PUB | Alamosa | 48 min |
Nearby
Flash Flood Watches in Colorado, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.